Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 79, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 3, 2024, 8:26 PM CDT for Gove County, Kansas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2024, 8:26 PM CDT (01:26 UTC)
- Expired
- May 3, 2024, 9:45 PM CDT
- In force
- 79 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
163
WUUS53 KGLD 040126
SVRGLD
KSC063-040245-
/O.NEW.KGLD.SV.W.0079.240504T0126Z-240504T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
826 PM CDT Fri May 3 2024
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Gove County in west central Kansas...
* Until 945 PM CDT.
* At 825 PM CDT, a severe thunderstorm was located 10 miles east of
Scott State Lake, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Gove County, including the following locations... The Monument
Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10082 3898 10081 3898 10015 3870 10015
TIME...MOT...LOC 0125Z 270DEG 18KT 3873 10074
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trigg3 follow-up statements
341
WWUS53 KGLD 040137
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
837 PM CDT Fri May 3 2024
KSC063-040245-
/O.CON.KGLD.SV.W.0079.000000T0000Z-240504T0245Z/
Gove KS-
837 PM CDT Fri May 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR GOVE COUNTY...
At 836 PM CDT, a severe thunderstorm was located 9 miles north of
Healy, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gove and The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10082 3898 10081 3898 10015 3870 10015
TIME...MOT...LOC 0136Z 270DEG 18KT 3873 10066
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trigg333
WWUS53 KGLD 040200
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
900 PM CDT Fri May 3 2024
KSC063-040245-
/O.CON.KGLD.SV.W.0079.000000T0000Z-240504T0245Z/
Gove KS-
900 PM CDT Fri May 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN GOVE COUNTY...
At 859 PM CDT, a severe thunderstorm was located 8 miles north of
Shields, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gove and The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3883 10082 3889 10073 3898 10057 3898 10015
3870 10015 3870 10082
TIME...MOT...LOC 0159Z 270DEG 18KT 3873 10051
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trigg444
WWUS53 KGLD 040243
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
943 PM CDT Fri May 3 2024
KSC063-040253-
/O.EXP.KGLD.SV.W.0079.000000T0000Z-240504T0245Z/
Gove KS-
943 PM CDT Fri May 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOVE COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
&&
LAT...LON 3883 10082 3889 10073 3898 10057 3898 10015
3870 10015 3870 10082
TIME...MOT...LOC 0243Z 270DEG 18KT 3873 10024
$$
TriggWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:57 PM CDT, 2 hours 29 minutes earlier. Its key messages:
- Thunderstorms will develop along a cold front surging southeastward through the area late this afternoon and evening. Damaging winds and instances of large hail appear to be the primary hazards. Isolated supercells capable of producing all hazards may develop in advance of the front, south of Highway 40 in CO/KS, between 4-8 pm MDT.
- Fire weather concerns return Monday through Thursday for most of the Tri-State area, but favor along and south of I-70.
- Thunderstorms, a few of which may become strong to possibly severe, will be possible Monday afternoon/evening.
Area forecast discussion, May 3, 5:57 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 457 PM MDT Fri May 3 2024 .KEY MESSAGES... - Thunderstorms will develop along a cold front surging southeastward through the area late this afternoon and evening. Damaging winds and instances of large hail appear to be the primary hazards. Isolated supercells capable of producing all hazards may develop in advance of the front, south of Highway 40 in CO/KS, between 4-8 pm MDT. - Fire weather concerns return Monday through Thursday for most of the Tri-State area, but favor along and south of I-70. - Thunderstorms, a few of which may become strong to possibly severe, will be possible Monday afternoon/evening. && .UPDATE... Issued at 454 PM MDT Fri May 3 2024 A severe thunderstorm watch is in effect for the entire CWA. Areas along/south of Highway 40 through 04z, with areas north through 05z Saturday. All threats still in play, especially damaging winds. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 130 PM MDT Fri May 3 2024 Not much has changed from previous thinking with two areas of concern for the remainder of the afternoon and this evening. Convective initiation has occurred in eastern Colorado near Las Animas. HRRR shows this activity expanding into northeast Colorado south of I-70 and northwest Kansas over the next few hours. Latest analysis and forecast of SBCAPE shows 1500-2000 j/kg available along with effective bulk shear values of 40-50 kts. Those parameters should be sufficient for a few severe thunderstorms capable of producing large hail, damaging winds and perhaps a tornado with any discrete supercell. Further north, initiation has also occurred along the cold front in the Nebraska panhandle. As the cold front surges south this evening, convection will increase rapidly into a line capable of producing damaging wind gusts. Given the same parameters above, a few embedded cells in the line will also be capable of producing large hail and a brief tornado. The front will exit the area by around 06z ending the severe threat, though a few showers and storms may linger past 06z in southern and eastern areas. Mean precipitation amounts for the event range from around a tenth to a quarter of an inch in Colorado, a quarter to a half inch west of Highway 83, and around a half inch east of Highway 83. The higher percentiles show locally up to 1 inch possible in just about the entire area, with up to about 1.5 inches in northeast corner (McCook, Oberlin, Norton) and southern areas (Tribune, Leoti). Winds will gradually diminish overnight with low temperatures ranging from the lower 30s in Colorado to the lower 40s in north central Kansas. Saturday will be mostly sunny and breezy with just a hint of shortwave ridging aloft ahead of weak shortwave in southeast Colorado. High temperatures will be in the lower 60s. Saturday night now looks dry with the shortwave staying south of the area. There will be some increase in clouds with low temperatures in the lower 40s. Models do hint at fog developing in western portions of the area late Saturday night into Sunday morning (along the Kansas and Colorado border area and westward). Southwest flow aloft continues on Sunday with embedded weak waves which may result in a few isolated showers and thunderstorms by Sunday afternoon. There is a very narrow corridor of weak instability forecast along the Kansas and Colorado border area with a 100-200 j/kg currently indicated. So, not expecting any severe storms should any develop. High temperatures will be in the upper 60s to lower 70s. Shower and thunderstorm chances increase going into Sunday night with height falls ahead of the approaching trough and nocturnal low level jet. MUCAPE increases overnight to 1500-2000 j/kg with shear values of 40-50kts. So may see elevated thunderstorms late with a risk for hail, but confidence is low at this time range. Low temperatures will be in the 50s. Main trough axis ejects out of the Rockies and across the plains with a negative tilt on Monday. Surface low will deepen in the Nebraska panhandle with the dry line trailing south into the forecast area. The dry line will be the focus for convective initiation in the afternoon and the models indicating the dry line will likely be in eastern areas at least for a few hours before moving east. Timing of initiation will be critical, but if it happens before the dry line moves out may see a short window for severe storms along/east of Highway 83. Instability and shear will be more than adequate for a risk of large hail, damaging winds and tornadoes. West of the dry line may see few wraparound high based showers, but no severe threat. However, afternoon relative humidity values will be dropping to near critical or critical values and wind speeds also appear to meet critical thresholds for fire weather concerns. Precipitation should be east of the area Monday night. High temperatures will range from the upper 60s in Colorado to the upper 70s in north central Kansas and lows Monday night in the upper 30s to lower 40s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Issued at 153 PM MDT Fri May 3 2024 Tuesday, an upper trough will be in place over the High Plains and Central High Plains. Models continue to show variations in the placement of a low pressure system ranging from Nebraska to the Dakotas. Kept winds where they are for now due to continued uncertainty on the location of the low, but wouldn't be surprised if later model runs start to bring up wind potential a bit. Zonal flow will be in place over northwestern Kansas and eastern Colorado through the day. Expected highs will range from the upper 60s in portions of Yuma and Kit Carson counties to the mid to upper 70s south of I-70. Wednesday, a disturbance will move across the Dakotas and Nebraska. We are currently forecast to stay dry through the daytime hours. Some cooler air will move in, with highs ranging from the mid to upper 60s in eastern Colorado to the upper 60s to low 70s in Kansas and Nebraska. Heading into the evening and overnight hours, there will be a 10-20% chance of a few showers and thunderstorms, mainly for areas along and west of the Colorado state line. Thursday, the disturbance will continue to move to the east, with low end chances (10-30%) of shower and thunderstorm activity. For the time being, areas west of a line from McCook to Tribune stand the best chance of receiving precipitation with this system. Expected temperatures will be in the 60s for highs and the 30s and 40s for lows. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 418 PM MDT Fri May 3 2024 For KGLD, the terminal is expected to see VCTS/TSRA through at least 05z Saturday, but may persist through 11z. 5-6sm in rain and VFR clouds attm. Winds, south 20-30kts through 02z then north 20-40kts. By 11z, north at 10-15kts, the veering east by 20z. LLWS 02z-05z Saturday 280@40kts. For KMCK, the terminal is expected to see VCTS/TSRA through at least 05z Saturday. Potential to persist through 12z. 5-6sm in rain and VFR clouds attm. Winds, southeast 20-30kts through 03z Saturday, then northerly 20-40kts. LLWS 01z-03z Saturday 260@60kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...024 LONG TERM...Wekesser AVIATION...JN
Hazardous weather outlook, May 3, 5:54 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 454 PM MDT Fri May 3 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 454 PM MDT Fri May 3 2024 /554 PM CDT Fri May 3 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is now in effect until 11 PM MDT/12 AM CDT for all counties along and north of Highway 40. A Severe Thunderstorm Watch is now in effect until 10 PM MDT/11 PM CDT for all counties along and south of Highway 40. Tonight, a more widespread severe risk is possible as a cold front moves through the area between 6 PM MT and 10 PM MT. During this time, damaging winds will be the main hazard, although a few isolated instances of large hail and perhaps a brief tornado along the front cannot be ruled out. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Critical fire weather conditions are possible during the afternoon hours on Monday, Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please send any severe reports to us via phone, email or social media.
In the hours before
Local storm report, May 3, 7:57 PM CDT, 29 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
657 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Tstm Wnd Gst 1 E Mccook 40.21N 100.59W
05/03/2024 M71 MPH Red Willow NE ASOS
0642 PM Tstm Wnd Gst 3 NNW Trenton 40.21N 101.03W
05/03/2024 E60 MPH Hitchcock NE Trained Spotter
Trained spotter 1 north of Trenton dam
reported estimated 60 MPH wing gust. No
hail.
0624 PM Tstm Wnd Gst 2 W Monument 39.10N 101.04W
05/03/2024 M55 MPH Logan KS Mesonet
Mesonet station UP841 1.9 W Monument (UPR).
0619 PM Tstm Wnd Gst 8 NW Bethune 39.40N 102.51W
05/03/2024 M61 MPH Kit Carson CO Mesonet
KCOSTRAT21 reported a gust of 61 MPH.
0559 PM Hail Tribune 38.47N 101.75W
05/03/2024 E0.88 Inch Greeley KS 911 Call Center
Greeley county dispatch reported pea to
nickel sized hail in Tribune.
0555 PM Hail 4 W Horace 38.47N 101.86W
05/03/2024 M1.25 Inch Greeley KS Public
Report from mPING: Half Dollar (1.25 in.).
0552 PM Hail Tribune 38.47N 101.75W
05/03/2024 E1.00 Inch Greeley KS Public
Public report of around 1 inch diameter hail
in Tribune.
0548 PM Hail 4 W Horace 38.47N 101.86W
05/03/2024 M0.75 Inch Greeley KS Public
Report from mPING: Dime (0.75 in.) No other
information given.
0535 PM Blowing Dust 13 NW Saint Francis 39.91N 101.97W
05/03/2024 Cheyenne KS Trained Spotter
0.5 mile visibility from trained spotter in
blowing dust with winds around 50 MPH.
0507 PM Hail 6 E Heartstrong 39.93N 102.47W
05/03/2024 E0.88 Inch Yuma CO Trained Spotter
Trained spotter estimated nickels. Time
estimated based on radar.
0507 PM Tstm Wnd Gst 6 E Heartstrong 39.93N 102.47W
05/03/2024 E60 MPH Yuma CO Trained Spotter
Trained spotter estimated winds gusting 50
to 60 MPH. Time estimated based on radar.
0501 PM Tstm Wnd Gst 4 E Yuma 40.13N 102.64W
05/03/2024 M54 MPH Yuma CO Mesonet
Corrects previous tstm wnd gst report from 4
E Yuma.
0445 PM Tstm Wnd Gst 2 NW Wray 40.10N 102.25W
05/03/2024 M55 MPH Yuma CO AWOS
AWOS station K2V5 2 NW Wray recorded a gust
of 49 knots.
&&Local storm report, May 3, 8:03 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
703 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst 3 SE Oakley 39.10N 100.82W
05/03/2024 M58 MPH Logan KS AWOS
AWOS station KOEL 2 ESE Oakley.
&&
CALocal storm report, May 3, 8:09 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
709 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Hail Lydia 38.28N 101.29W
05/03/2024 M1.75 Inch Wichita KS Trained Spotter
Trained spotter reports golf ball sized hail
with heavy rain and about 25 MPH wind gusts.
&&
CALocal storm report, May 3, 8:24 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
724 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Funnel Cloud 1 E Lydia 38.28N 101.27W
05/03/2024 Wichita KS Trained Spotter
Trained spotter reported a rope type funnel
cloud due east of their location. Location
is estimated based on spotter report.
&&
CALocal storm report, May 3, 8:25 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
725 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail Lydia 38.28N 101.29W
05/03/2024 M1.00 Inch Wichita KS Trained Spotter
Additional 1 inch hail reported with the
funnel cloud report.
&&
CALocal storm report, May 3, 8:26 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
726 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst Kit Carson 38.76N 102.80W
05/03/2024 E55 MPH Cheyenne CO CO-OP Observer
COOP report of estimated 45-55 MPH wind
gusts with blowing dust not reducing
visibility.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 3, 7:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas, Wallace | 67 min |
| May 3, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 3, 8:07 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 23 min |
| May 3, 8:11 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 47 min |
| May 3, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 61 min |
| May 3, 8:46 PM CDT | Tornado Warning | GLD | Gove | 29 min |
| May 3, 8:48 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more | 57 min |
| May 3, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 67 min |
| May 3, 9:36 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 54 min |
| May 3, 9:40 PM CDT | Special Weather Statement | GLD | Gove, Wichita | 35 min |
| May 3, 10:20 PM CDT | Special Weather Statement | GLD | Gove | 25 min |
| May 3, 10:44 PM CDT | Special Weather Statement | GLD | Graham | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.